Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS New Orleans, LA

August 17, 2013Walthall County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Aug 17, 2013, 1:21 AM CDT for Walthall County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2013, 1:21 AM CDT (06:21 UTC)
Expired
Aug 17, 2013, 4:15 AM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WGUS54 KLIX 170621
FFWLIX
MSC147-170915-
/O.NEW.KLIX.FF.W.0033.130817T0621Z-130817T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
121 AM CDT SAT AUG 17 2013

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WALTHALL COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 415 AM CDT

* AT 117 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR DEXTER...OR 14 MILES      
  NORTHEAST OF FRANKLINTON...MOVING EAST AT 5 MPH.  RAINFALL OF 3
  TO 4 INCHES HAS FALLEN OVER THE AREA IN THE LAST HOUR.  ADDITIONAL
  RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE IN THE NEXT HOUR.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NEW
ORLEANS.

&&

LAT...LON 3114 9000 3114 8994 3113 8993 3108 8991
      3108 8984 3107 8983 3100 8983 3101 9017
      3115 9012 3115 9000

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:05 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 17, 1:05 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
105 AM CDT SAT AUG 17 2013

.UPDATE...
RAISING POPS FOR THE AREA GENERALLY EAST OF A TYLERTOWN TO SLIDELL
TO MOUTH OF RIVER IN THE 40-70 PERCENT RANGE TO REFLECT CURRENT
TRENDS. THIS UPDATE IS ONLY THROUGH 7 AM TO HANDLE THINGS UNTIL
REGULAR PACKAGE COMES OUT AT 4 AM. ALSO ADJUSTED QPF AND SKY COVER
FOR THE OVERNIGHT. 24/RR

&&

.PREV DISCUSSION... /ISSUED 936 PM CDT FRI AUG 16 2013/

UPDATE...
LATEST SURFACE ANALYSIS SHOWED AN INVERTED TROUGH FROM SOUTH
CENTRAL LOUISIANA TO WEST TENNESSEE WITH GREATER THAN 70 DEWPOINT
READINGS EAST AND 63 TO 70 DEWPOINT VALUES WEST OF THE TROUGH.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG THE
TROUGH AXIS AFTER SUNSET. HOWEVER...WATER VAPOR SATELLITE IMAGERY
SHOWED A DISTURBANCE OVER SOUTHWEST LOUISIANA ROTATING SOUTHEAST
AHEAD OF THE MAIN TROUGH. THIS FEATURE WAS PUSHING ACROSS THE
SURFACE INVERTED TROUGH CREATING SCATTERED CONVECTION ACROSS EAST
CENTRAL LOUISIANA AND LOCALES EAST...WILL UP RAIN CHANCES THIS
EVENING FOR THIS AREA. OTHER CHANGES MAY BE MADE TO LATE PERIODS
AFTER MIDNIGHT.

PREV DISCUSSION... /ISSUED 311 PM CDT FRI AUG 16 2013/

SHORT TERM...
WEAK STATIONARY FRONT IN COASTAL WATERS. SCATTERED SHOWERS AND A
FEW THUNDERSTORMS ARE ASSOCIATED WITH THE FRONT.

LONG TERM...
EXPECT THE FRONT TO REMAIN MOSTLY STATIONARY THROUGH SUNDAY. THE
UPPER LEVEL DISTURBANCE OVER THE SOUTHERN GULF WILL MOVE NORTH AND
INTERACT WITH THE WEAK STATIONARY FRONT SUNDAY NIGHT AND MONDAY.
THIS WILL PROVIDE A PORTAL FOR DEEP TROPICAL MOISTURE TO ENTER THE
CENTRAL GULF COAST. HEAVY RAIN WILL BE A POSSIBILITY BECAUSE OF
THE WEAK STEERING CURRENTS AND NEARLY STATIONARY CYCLONIC SHEAR
ZONE BETWEEN THE BERMUDA RIDGE AND THE SOUTHWEST U.S. RIDGE.

AVIATION...
SCATTERED CLOUDS AROUND 4000 FEET AND VISIBILITY 7 MILES OR MORE
EXCEPT NEAR SCATTERED SHOWERS AND A FEW THUNDERSTORMS MAINLY NEAR
THE LA AND MS COAST.

MARINE...
WINDS SHOULD REMAIN LIGHT AND VARIABLE TONIGHT BUT WILL BECOME
SOUTHEAST 15 TO 20 KNOTS SATURDAY AND 20 TO 25 KNOTS SUNDAY NIGHT
AND MONDAY AS AN UPPER LEVEL DISTURBANCE APPROACHES THE COASTAL
WATERS FROM THE SOUTH. SEAS 1 TO 2 FEET TONIGHT WILL INCREASE 3 TO
4 FEET SATURDAY AND 5 TO 8 FEET SATURDAY NIGHT. WINDS AND SEAS
WILL BE HIGHER NEAR NUMEROUS SHOWERS AND THUNDERSTORMS ESPECIALLY
EAST OF THE MS RIVER TONIGHT BUT SPREADING WESTWARD SATURDAY
THROUGH MONDAY.

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             MONITORING TROPICS IN LOWER GULF
             MONITORING UPPER LEVEL DISTURBANCE IN LOWER GULF

DECISION SUPPORT SERVICES (DSS) CODE
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  87  67  86 /  20  30  20  50
BTR  68  89  70  86 /  20  30  30  60
ASD  71  87  72  87 /  40  50  30  60
MSY  73  87  74  86 /  30  50  40  60
GPT  72  86  72  87 /  50  60  30  60
PQL  73  86  73  87 /  50  60  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 16, 7:22 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
722 PM CDT FRI AUG 16 2013

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-171230-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
722 PM CDT FRI AUG 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
TONIGHT. HOWEVER...SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE GULF WATERS
SATURDAY AFTERNOON AND MOVE TOWARDS THE MISSISSIPPI COAST DURING
THE EVENING HOURS AND OVERNIGHT. THESE STORMS ARE LIKELY TO
PRODUCE OCCASIONAL GALE FORCE GUSTS AND LOCALLY ROUGH SEAS UP TO
10 FEET IN THE COASTAL WATERS. TIDES MAY INCREASE BRIEFLY 1 TO 2
FEET ABOVE NORMAL ALONG THE MISSISSIPPI COAST SATURDAY NIGHT BUT
SHOULD FALL RATHER QUICKLY SUNDAY MORNING. SOME OF THESE MARINE
STORMS MAY MOVE INLAND AND PRODUCE AN AREA OF HEAVY RAINFALL ALONG
THE IMMEDIATE MISSISSIPPI COAST AND LOWER PLAQUEMINES PARISH
SATURDAY NIGHT. RAINFALL ACCUMULATION OF 1 TO 3 INCHES WILL BE
POSSIBLE WITH LOCALLY HIGHER AMOUNTS THROUGH SUNDAY MORNING.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY SUNDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE
NOT EXPECTED THOUGH A FEW STORMS MAY BECOME STRONG EACH DAY. THE
MAIN THREATS WILL BE FREQUENT LIGHTNING...STRONG WIND GUSTS AND
BRIEF TORRENTIAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

95/DM

In the hours before

Special weather statement, Aug 16, 9:11 PM CDT, 4 hours 10 minutes before
MSZ070-170315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
911 PM CDT FRI AUG 16 2013

...STRONG THUNDERSTORM MOVING SLOWLY SOUTHEAST AFFECTING PIKE
COUNTY...

AT 905 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR MCCOMB...MOVING SOUTHEAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MCCOMB AND
OSYKA.

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM
HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND ON LOW
LYING ROADWAYS AND IN AREAS OF POOR DRAINAGE. REMEMBER...DO NOT
DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO
GREAT TO ALLOW A SAFE CROSSING.

HEAVY RAIN ASSOCIATED WITH THIS STORM WILL ALSO RESULT IN REDUCED
VISIBILITY ALONG AREA ROADWAYS INCLUDING INTERSTATE 55. DRIVERS
TRAVELING THROUGH THE IMPACTED AREAS SHOULD EXERCISE CAUTION.

95/DM
Special weather statement, Aug 17, 1:03 AM CDT, 18 minutes before
MSZ071-170700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
103 AM CDT SAT AUG 17 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WALTHALL
COUNTY...

AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 15 MILES NORTH OF FRANKLINTON...OR
ABOUT 5 MILES WEST OF DEXTER...MOVING EAST AT 5 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...DEXTER

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.